When using non-prescription, over-the-counter (OTC) medications, care should be taken as these agents may have a direct effect on the heart and lungs or may interact with medications commonly prescribed for patients with PAH.
Cold, flu, sinus, allergy, decongestant and headache medications frequently contain ingredients such as pseudoephedrine that have stimulant-like properties. These medications cause vasoconstriction (narrowing of blood vessels), and may worsen PH and increase blood pressure and heart rate. They may also cause palpitations and irregular heart rhythms. These medications may also contain significant doses of caffeine, which can have similar actions on the heart. Therefore, all decongestants and medications that contain stimulants should be avoided in patients with PAH. They are marketed as tablets, caplets, liqui-gels, liquids or nasal sprays. As a general rule, if any ingredient is contraindicated in patients with high blood pressure, then it is contraindicated in patients with PAH. If there is uncertainty regarding the contents of specific formulations, ask a pharmacist for assistance. Medications that contain antihistamines (e.g., diphenhydramine, Benadryl, Claritin) may be used to treat cold symptoms, allergies, and hayfever, provided that they do not also contain decongestants.
Aspirin and medications classified as "non-steroidal anti-inflammatory agents" (e.g., Advil, Motrin, Naprosyn, etc.) may increase the risk of bleeding in patients taking warfarin (Coumadin). These medications are typically found in analgesics (pain medications), but may also be present in cold, allergy, and sinus medications. They should be used with caution and only for short periods of time. Large doses of acetaminophen (Tylenol) may cause liver damage, and may interact with warfarin. Whether acetaminophen increases the potential for liver damage in patients taking bosentan (Tracleer) or ambrisentan (Letairis) is unknown.
The use of herbal medications has become increasingly popular. Unfortunately, there is limited information on many of these products, and there are no established standards to regulate their production. As a general rule, a product marketed as "natural" should not be assumed to be safe. Like the OTC medications described above, some herbal medications can affect heart and lung function, and interact with prescribed medications. The list of herbal medications is extensive, precluding a statement on each formula; instead, we will comment briefly on some of the more commonly used agents:
Ephedra (ma huang) contains ingredients with stimulant-like properties. It should be avoided in patients with PAH. Ephedra, don quai, and St. John's Wort may increase or decrease the actions of calcium channel blockers. St. John's Wort and ginseng may affect digoxin concentrations.
Numerous agents affect the function of platelets (cells needed to clot the blood), which can increase the risk of bleeding in patients receiving warfarin or Flolan. Examples of such compounds include garlic, ginkgo, and ginseng. Some herbal medications can interact directly with warfarin, either increasing (e.g., danshen, dong quai, papaya extract, vitamins A and E) or decreasing its effects (e.g., ginseng, St. John's Wort, vitamin K).
Liver damage has been reported in patients using kava and Echinacea, and valerian may cause liver injury as well. Whether these compounds can increase the risk of developing liver damage in patients treated with bosentan or ambrisentan is unknown.
In summary, OTC medications and herbal therapies may be harmful, and should be used cautiously in patients with PAH. Herbal therapies should be viewed as drugs, not simply as "natural supplements." It is recommended that you discuss these drugs with your PH specialist prior to taking any of them.
To view Conflict of Interest Disclosures for Members of the SLC, visit: Disclosures